New Jersey, 2015

Flash Flooding and Heavy Rain in New Jersey, June 1, 2015

June 1, 2015 · NWS PHI · 4 events in 4 counties and zones

A nearly stationary frontal boundary and a low pressure system moving along it combined to develop thunderstorms that produced isolated damaging wind gusts as well as more widespread flash flooding across the southern half of New Jersey during the afternoon and evening of June 1st. Hardest hit with the flash flooding were locations in extreme northern Cumberland County as well as along the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary frontal boundary and a low pressure system moving along it combined to develop thunderstorms that produced isolated damaging wind gusts as well as more widespread flash flooding across the southern half of New Jersey during the afternoon and evening of June 1st. Hardest hit with the flash flooding were locations in extreme northern Cumberland County as well as along the Atlantic and Gloucester County borders. Three to six inches of rain fell in this area mainly between 4 p.m. EDT and 10 p.m. EDT on the 1st. As both the low pressure system and frontal boundary sagged southeast, the severe and heavy rain threat ceased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 1, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 1, 2:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT MON JUN 1 2015

.SYNOPSIS...
A COLD FRONT OVER SOUTHERN NEW JERSEY AND EXTREME SOUTHEAST
PENNSYLVANIA THIS AFTERNOON WILL SLOWLY PROGRESS SOUTHWARD THROUGH
TUESDAY BEFORE STALLING TO OUR SOUTH TUESDAY NIGHT THROUGH THE END
OF THE WEEK. MEANWHILE, HIGH PRESSURE BUILDS IN FROM THE NORTH
MIDWEEK BEFORE MOVING OFFSHORE LATE IN THE WEEK. ONSHORE FLOW
BETWEEN THE FRONT TO OUR SOUTH AND HIGH PRESSURE TO OUR NORTH WILL
LEAD TO COOL AND CLOUDY CONDITIONS FOR MUCH OF THIS WEEK. A COLD
FRONT IS EXPECTED TO MOVE THROUGH THE MID-ATLANTIC REGION EARLY THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A FRONTAL BOUNDARY HAS BEEN MEANDERING ACROSS THE REGION TODAY,
CREATING QUITE A TEMPERATURE CONTRAST. LOCATIONS SOUTH OF THE
BOUNDARY HAVE HAD A SUMMER LIKE DAY WITH TEMPERATURES WELL INTO
INTO THE 80'S AND SUNNY SKIES. NORTH OF THE BOUNDARY TEMPERATURES
HAVE STRUGGLED TO GET INTO THE 60'S WITH LOW THICK CLOUDS IN
PLACE. CURRENTLY WE ARE SEEING CLUSTERS OF SHOWERS AND
THUNDERSTORMS FORMING ALONG THE THE FRONT AND IN THE REGIONS WITH
THE STRONGEST TEMPERATURE GRADIENTS. THIS ACTIVITY SHOULD CONTINUE
TO RAMP-UP. HEAVY RAINFALL WILL BE THE MAIN THREAT AS PW VALUES
CONTINUE TO BE VERY HIGH COUPLED WITH THE POTENTIAL OF TRAINING
THUNDERSTORMS. WRF, HRRR AND RAP RUNS CONTINUE TO FOCUS THE
HIGHEST RAINFALL TOTALS ACROSS SOUTHERN NJ AND SOUTHEAST PA.
HOWEVER THE POTENTIAL DOES EXIST FOR LOCATIONS JUST TO THE NORTH
TO SEE HEAVY RAIN WHERE IT OCCURRED YESTERDAY AND FOR SOME
BACKBUILDING OF STORMS INTO THE DELMARVA AS WELL. THE CURRENT
FLASH FLOOD WATCH WILL RUN THROUGH THE NIGHT. RAINFALL TOTALS OF
AN INCH OR TWO, WITH SOME LOCALLY HIGHER AMOUNTS ARE EXPECTED. DUE
TO THE CLOUDS IN PLACE TEMPERATURES WILL LIKELY NOT FALL MUCH
TONIGHT AS THE FRONT WILL BE SLOW TO MOVE SOUTH.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE FRONT WILL TRANSITION SOUTH OF THE REGION ON TUESDAY, LEAVING
THE REGION WITH A STIFF ONSHORE EASTERLY FLOW AND THICK CLOUDS.
TEMPERATURES MAY ACTUALLY FALL THROUGH THE DAY, PARTICULARLY IF
MODELED TWO METER TEMPERATURES HAVE A CORRECT HANDLE OF THE
TRENDS. LIGHTER SHOWERS WILL LIKELY CONTINUE WITH SOME QPF UNDER
1/2 INCH. FOR NOW GIVEN THE LOWER TRENDS IN THE MET/MAV THE LAST
SEVERAL CYCLES WILL GO A TOUCH LOWER WITH DAYTIME TEMPERATURES ON
TUESDAY THAN THOSE GUIDANCE SETS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE FRONTAL BOUNDARY WILL GRADUALLY PUSH SOUTH OF THE FORECAST AREA
TUESDAY EVENING BEFORE STALLING NEAR THE VA-NC BORDER AND THE
SOUTHERN TIP OF THE DELMARVA LATE TUESDAY NIGHT THROUGH MIDWEEK.
MEANWHILE, HIGH PRESSURE OVER EASTERN CANADA/NORTHERN NEW ENGLAND
WILL NOSE SOUTHWARD, WHICH WILL REINFORCE THE ONSHORE FLOW IN THE
NORTHERN MID-ATLANTIC REGION. THE FORECAST AREA WILL RESIDE IN A
RELATIVELY COOL, STABLE AIRMASS DUE TO PERSISTENT ONSHORE FLOW TO
THE NORTH OF THE BOUNDARY. LOW CHANCES FOR SHOWERS WERE ADDED TO THE
FORECAST FOR THE SOUTHERN HALF OF CWA FOR MUCH OF THE MIDWEEK, AS
THIS AREA IS FORECAST BE POSITIONED CLOSER TO THE MID- AND UPPER-
LEVEL DEFORMATION ZONE DOWNSTREAM OF A CUTOFF LOW OVER THE SOUTHERN
APPALACHIANS AND JUST UPSTREAM OF A SHORTWAVE RIDGE OVER SOUTHERN
NEW ENGLAND. CHANCES/COVERAGE OF SHOWERS WILL BE MUCH LOWER THAN
YESTERDAY AND TODAY.

ONSHORE FLOW WILL CONTINUE LATE IN THE WEEK BUT WEAKEN AS HIGH
PRESSURE MOVES OFF THE NEW ENGLAND COAST. THE AIRMASS WILL MODERATE
A BIT ACCORDINGLY, WITH NEAR NORMAL TEMPS RETURNING BY FRIDAY. LOW
CHANCES FOR SHOWERS EXPAND NORTHWARD TOWARD THE HIGHER ELEVATIONS IN
NORTHEAST PA ON THURSDAY AND FRIDAY. WITH THE FRONTAL BOUNDARY STILL
STALLED TO OUR SOUTH AND EAST AND NOT MUCH INSTABILITY FORECAST OVER
OUR AREA, KEPT THUNDERSTORMS OUT OF THE FORECAST AREA.

A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTH FRIDAY. TODAY'S
12Z MODEL GUIDANCE CONTINUES TO SHOW THE PROGRESSION OF THIS
BOUNDARY SLOWING DOWN AS IT PUSHES THROUGH OUR AREA FRIDAY NIGHT
AND SATURDAY MORNING DUE TO WEAKER STEERING FLOW ALOFT THIS FAR
SOUTH. SCATTERED SHOWERS ARE EXPECTED WITH THE FROPA. EASTERLY LOW-
LEVEL IS THEN FORECAST TO DEVELOP LATER ON SATURDAY IN RESPONSE TO
HIGH PRESSURE BUILDING INTO SOUTHEASTERN CANADA. THE BOUNDARY SHOULD
BASICALLY WASH OUT ONCE THE ONSHORE FLOW TAKES OVER.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

FOR RDG, ABE AND TTN... MAINLY IFR THROUGH TUESDAY MORNING,
FOLLOWED BY POTENTIAL IMPROVEMENT TO MVFR TUESDAY AFTERNOON.
PERIODS OF SHOWERS THROUGH TONIGHT BECOMING MORE SCATTERED DURING
THE DAY TUESDAY. REDUCED VISIBILITIES TO BETWEEN THREE AND FIVE
MILES AS WELL. NORTHEAST WINDS GENERALLY AT OR UNDER 10 KNOTS.

FOR ILG,ACY, MIV,PNE AND PHL...CLUSTERS OF SHOWERS AND STORMS
WILL CONTINUE TO DEVELOP THROUGH THE LATE IN THE AFTERNOON WITH
THE HIGHEST CHANCE OF THUNDERSTORMS THROUGH 22Z. SHOWERS WILL
LIKELY CONTINUE THROUGH TONIGHT AND INTO TUESDAY. CEILINGS WILL BE
MAINLY VFR OUTSIDE OF THE STORMS BUT DROP QUICKLY TO MVFR AND IFR
IN SHOWERS AND STORMS. WINDS OUT OF THE EAST TO SOUTHEAST
GENERALLY AT OR UNDER 10 KNOTS SHIFTING TO NORTHEAST TONIGHT.
CEILINGS LOWERING TO MVFR AND IFR THIS EVENING CONTINUING INTO
TUESDAY.

OUTLOOK...

TUESDAY NIGHT THROUGH SATURDAY...MARINE LAYER WILL BE ESTABLISHED
WITH PERSISTENT EAST TO NORTHEAST FLOW THROUGH MOST OF THE PERIOD.
THIS WILL LEAD TO PERIODS OF LOW CLOUDS AND MVFR/IFR CIGS,
ESPECIALLY AT NIGHT AND MORNING. LOW CLOUDS WILL LIKELY BE MORE
DIFFICULT TO MIX OUT AT ACY AND OTHER LOCATIONS NEAR THE COAST.
CANNOT RULE OUT A FEW SHOWERS EACH DAY BUT A CHANCES FOR SHOWERS MAY
BE ENHANCED SLIGHTLY LATE FRIDAY-EARLY SATURDAY WHEN A COLD FRONT
PASSES THROUGH.

&&

.MARINE...
CONTINUING WITH THE SCA FOR THE NORTHERN COASTAL WATERS AS SEAS
HAVE BEEN CONSISTENCY AROUND FIVE FEET WITH THE ONSHORE EASTERLY
FLOW. WAVEWATCH MAY BE ABOUT A FOOT LOW OVERALL THROUGH THE DAY
TUESDAY. CONFIDENCE IS HIGH ENOUGH TO EXTEND THE SCA WITH SEAS
AROUND FIVE FEET IN THE NORTHERN COASTAL WATERS TILL 10Z TUESDAY.
IT IS POSSIBLE THE SCA MAY NEED TO BE EXTENDED EVEN LONGER. SEAS
WILL REMAIN BELOW FIVE FEET ACROSS THE SOUTHERN WATERS. EASTERLY
WIND GUSTS AROUND 20 KNOTS POSSIBLE WITH THE HIGHEST GUSTS THIS
EVENING AND TUESDAY AFTERNOON.

OUTLOOK...

TUESDAY NIGHT THROUGH THURSDAY...EAST TO NORTHEAST FLOW WILL PERSIST
DURING THE MIDWEEK. WINDS WILL BE 15-20 KT BUT WITHOUT UNFAVORABLE
MIXING PROFILES, CAPPED WIND GUSTS TO UNDER 25 KT. LATEST WAVEWATCH
GUIDANCE SHOWS SEAS INCREASING TO 4-5 FT IN OUR COASTAL ATLANTIC
WATERS TUESDAY NIGHT AND CONTINUING THROUGH THURSDAY. OPTED TO HOLD
OFF ON A THIRD/FOURTH PERIOD SCA HEADLINE DUE TO THE UNCERTAINTY OF
REACHING CRITERIA IN THIS MARGINAL SETUP.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...WINDS AND SEAS WILL BE BELOW
SCA THRESHOLD.

SATURDAY...ONSHORE FLOW STRENGTHENS. SEAS MAY BUILD TO ABOVE 5 FT
DURING THE WEEKEND IN RESPONSE TO A STRONG LOW PRESSURE SYSTEM
TRACKING WELL TO OUR EAST.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY
SHORE AND DELAWARE BEACHES THIS AFTERNOON AND EVENING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ008>010-012>027.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001>004.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012-015-019-
     020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ450-451.

&&

SYNOPSIS...KLEIN
NEAR TERM...GAINES
SHORT TERM...GAINES
LONG TERM...KLEIN
AVIATION...GAINES/KLEIN
MARINE...GAINES/KLEIN
RIP CURRENTS...STAFF
Hazardous weather outlook, Jun 1, 10:27 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1127 AM EDT MON JUN 1 2015

NJZ001-007-PAZ054-055-060>062-021530-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
1127 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAIN IS POSSIBLE THIS AFTERNOON AND EVENING, WHICH
COULD RESULT IN SOME FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ008>010-012-013-015>022-027-PAZ070-071-101>106-
021530-
NEW CASTLE-CECIL-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
1127 AM EDT MON JUN 1 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ012-015-019-020-NJZ023-021530-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-CAPE MAY-
1127 AM EDT MON JUN 1 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-021530-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1127 AM EDT MON JUN 1 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-021530-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1127 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 1, 11:56 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1256 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     PHILLIPSBURG            40.69N  75.19W
05/31/2015                   WARREN             NJ   SOCIAL MEDIA

            MULTIPLE TREES REPORTED DOWN ON ROUTE 621/RIVER ROAD
            NORTH OF HARMONY STATION.

0115 PM     TSTM WND GST     FORKS TWP               40.73N  75.22W
05/31/2015  M57 MPH          NORTHAMPTON        PA   TRAINED SPOTTER

0115 PM     HAIL             FORKS TWP               40.73N  75.22W
05/31/2015  M0.25 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN FORKS TWP.

0200 PM     HAIL             WHITE TWP               40.83N  75.03W
05/31/2015  M0.50 INCH       WARREN             NJ   SOCIAL MEDIA

            PEA TO MARBLE SIZE HAIL REPORTED IN WHITE TWP.

0440 PM     TSTM WND DMG     1 SSW HAMILTON SQUARE   40.91N  75.30W
05/31/2015                   MONROE             PA   911 CALL CENTER

            LIMBS DOWN ON LINES

0640 PM     HAIL             SAYREVILLE              40.47N  74.32W
05/31/2015  M0.88 INCH       MIDDLESEX          NJ   SOCIAL MEDIA

            NICKEL TO NEAR QUARTER SIZE HAIL REPORTED IN
            SAYREVILLE.

0655 PM     HAIL             LAURENCE HARBOR         40.45N  74.25W
05/31/2015  M0.25 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN LAURENCE HARBOR.

0700 PM     FLASH FLOOD      SAYREVILLE              40.47N  74.32W
05/31/2015                   MIDDLESEX          NJ   SOCIAL MEDIA

            SEVERAL ROADS REPORTED TO BE FLOODED IN SAYREVILLE AND
            SURROUNDING AREAS.

0730 PM     HEAVY RAIN       SOUTH AMBOY             40.49N  74.28W
05/31/2015  M4.50 INCH       MIDDLESEX          NJ   SOCIAL MEDIA

            4.50 INCHES OF RAIN FELL IN 90 MINUTES.

0753 PM     HEAVY RAIN       OLD BRIDGE TWP          40.40N  74.30W
05/31/2015  M4.97 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            IN TWO HOURS

0753 PM     FLASH FLOOD      OLD BRIDGE TWP          40.40N  74.30W
05/31/2015                   MIDDLESEX          NJ   TRAINED SPOTTER

            ROADWAYS FLOODED WITH SOME EVACUATIONS AND PROPERTY
            DAMAGE.

0755 PM     FLASH FLOOD      SOUTH AMBOY             40.49N  74.28W
05/31/2015                   MIDDLESEX          NJ   SOCIAL MEDIA

            FLOODING ON ROUTE 35

0813 PM     FLASH FLOOD      MAHONING TWP            40.81N  75.77W
05/31/2015                   CARBON             PA   911 CALL CENTER

            SR-443 HAS FLOODING IN THE AREA OF 84-LUMBER.

0845 PM     FLASH FLOOD      NORTH PLAINFIELD        40.62N  74.44W
05/31/2015                   SOMERSET           NJ   911 CALL CENTER

            CARS STUCK IN HIGH WATER ON ROUTE 22

0928 PM     FLASH FLOOD      CLINTON                 40.64N  74.91W
05/31/2015                   HUNTERDON          NJ   TRAINED SPOTTER

            2 CARS STALLED WITH UP TO ONE FOOT OF WATER OVER SOME
            ROADS. REPORT RELAYED THROUGH SPOTTER NETWORK

1130 PM     FLOOD            WEST ROCKHILL TWP       40.37N  75.35W
05/31/2015                   BUCKS              PA   TRAINED SPOTTER

            ROADWAY FLOODING REPORTED ON ROUTE 309 IN WEST
            ROCKHILL... CAUSING MULTIPLE ACCIDENTS.

0231 AM     FLASH FLOOD      BETHLEHEM TWP           40.66N  75.31W
06/01/2015                   NORTHAMPTON        PA   911 CALL CENTER

            CAR STALLED IN FLOODED ROAD

&&

EVENT NUMBER PHI1500227 PHI1500211 PHI1500215 PHI1500216 PHI1500222
PHI1500212 PHI1500213 PHI1500214 PHI1500217 PHI1500218 PHI1500219
PHI1500220 PHI1500221 PHI1500223 PHI1500224 PHI1500226 PHI1500225

MEOLA
Special weather statement, Jun 1, 1:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
214 PM EDT MON JUN 1 2015

PAZ101-102-011915-
EASTERN CHESTER-WESTERN CHESTER-
214 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHESTER
COUNTY...

AT 212 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PARKESBURG TO NEAR HOMEVILLE...AND MOVING EAST AT
20 MPH.

TORRENTIAL RAINFALL WILL OCCUR WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LASTLY WINDS GUSTING BETWEEN 30 AND 40 MPH AND HALF INCH HAIL ARE
POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  COATESVILLE AROUND 225 PM EDT.
  GLENMOORE AROUND 230 PM EDT.
  DOWNINGTOWN AROUND 240 PM EDT.
  WEST GROVE AND MARSHALLTON AROUND 245 PM EDT.
  LIONVILLE AND LIONVILLE-MARCHWOOD AROUND 250 PM EDT.
  WEST CHESTER AND CHESTER SPRINGS AROUND 255 PM EDT.
  KENNETT SQUARE AROUND 300 PM EDT.
  WESTTOWN AROUND 305 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MODENA...
THORNDALE...TOUGHKENAMON...DEVON-BERWYN...EXTON...SOUTH
COATESVILLE...ATGLEN...CHESTERBROOK...WEST GOSHEN AND MALVERN.

LAT...LON 3987 7599 3995 7600 4004 7593 4008 7594
      4015 7586 4011 7547 4006 7539 4007 7536
      4004 7541 4000 7545 3998 7544 3990 7558
      3984 7559 3982 7568 3978 7574 3981 7603
TIME...MOT...LOC 1812Z 271DEG 18KT 4000 7589 3989 7603
Special weather statement, Jun 1, 1:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
228 PM EDT MON JUN 1 2015

DEZ001-NJZ016>019-021-022-027-011900-
NEW CASTLE-SOUTHEASTERN BURLINGTON-NORTHWESTERN
BURLINGTON-ATLANTIC-CAMDEN-GLOUCESTER-CUMBERLAND-SALEM-
228 PM EDT MON JUN 1 2015

...A LINE OF INTENSIFYING THUNDERSTORMS WILL AFFECT CENTRAL NEW
CASTLE... SOUTHERN BURLINGTON...GLOUCESTER...
CAMDEN...SALEM...CUMBERLAND AND WESTERN ATLANTIC COUNTIES...

AT 226 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR WHARTON STATE FOREST TO MONROE TOWNSHIP TO
NEWPORT MEADOWS...AND MOVING NORTH AT 15 MPH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION, A CLUSTER OF STRONG THUNDERSTORMS OVER DELAWARE BAY
WILL BE ENTERING AND MOVING THROUGH CUMBERLAND COUNTY WITH VERY
HEAVY RAIN AND SMALL HAIL.

LAT...LON 3922 7503 3918 7515 3946 7553 3951 7556
      3949 7553 3954 7553 3951 7558 3957 7563
      3955 7553 3958 7551 3959 7558 3960 7558
      3963 7549 3963 7548 3958 7548 3965 7547
      3987 7506 3992 7451 3962 7449
TIME...MOT...LOC 1826Z 164DEG 13KT 3968 7461 3965 7498 3943 7540
Special weather statement, Jun 1, 2:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT MON JUN 1 2015

NJZ020-022>027-012115-
SOUTHEASTERN BURLINGTON-CAPE MAY-ATLANTIC COASTAL CAPE
MAY-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-OCEAN-
356 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BURLINGTON...NORTHERN CAPE MAY...SOUTH CENTRAL OCEAN AND SOUTHEASTERN
ATLANTIC COUNTIES...

AT 355 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM EGG HARBOR CITY TO ENGLISH CREEK TO NEAR GOSHEN...AND
MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ATLANTIC CITY...OCEAN CITY...PLEASANTVILLE...SOMERS POINT...VENTNOR
CITY...BRIGANTINE...NORTHFIELD...ABSECON...MARGATE CITY...EGG HARBOR
CITY...TUCKERTON...WOODBINE...SEA ISLE CITY...ESTELL MANOR...
AVALON...SURF CITY...PORT REPUBLIC...STONE HARBOR...CORBIN CITY AND
CAPE MAY COURT HOUSE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3962 7420 3964 7425 3958 7422 3958 7434
      3950 7429 3954 7440 3956 7441 3941 7440
      3942 7436 3949 7431 3947 7430 3936 7442
      3931 7457 3933 7468 3929 7455 3906 7474
      3907 7491 3953 7466 3968 7415
TIME...MOT...LOC 1955Z 237DEG 26KT 3953 7461 3933 7469 3917 7488

MEOLA

The radar

The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Atlantic

When
June 1, 3:00 PM EST to 7:00 PM EST
Where
Atlantic County, 1.71 mi W of Folsom to 1.17 mi ENE of Cedar Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.596, -74.882

Thunderstorms with very heavy rain caused flash flooding in Buena Vista Township and Folsom Borough in Atlantic County. While flash flooding started with the first wave of thunderstorms during the late afternoon, a second wave of thunderstorms continued it into the evening. In the Collings Lake area of Buena Vista Township as well as in Folsom, several roadways were flooded and closed. The fire department rescued some stranded motorists in Collings Lake. Event precipitation totals included 6.37 inches in Folsom, 4.60 inches in Hammonton, 4.40 inches in Mullica Township, 4.24 inches in Buena Vista Township, 3.20 inches in Estell Manor and 2.99 inches in Mays Landing.

Heavy Rain, Cape May

When
June 1, 3:00 PM EST to 4:30 PM EST
Where
Cape May County, Ocean City
Reported by
Broadcast Media
Coordinates
39.280, -74.580

Heavy rain caused some street flooding to occur in Ocean City. Event precipitation total from Ocean City was 2.58 inches.

Flash Flood, Gloucester

When
June 1, 6:10 PM EST to 8:30 PM EST
Where
Gloucester County, 1.57 mi NE of Forest Grove to 0.89 mi ENE of Malaga
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.548, -74.962

The second wave of thunderstorms with very heavy rain caused flash flooding of smaller creeks and roadways in Franklin and Monroe Townships near the border with Atlantic County. Event precipitation totals included 4.91 inches in Piney Hollow (Franklin Township) and 3.12 inches in South Harrison Township.

Flash Flood, Cumberland

When
June 1, 6:30 PM EST to 8:30 PM EST
Where
Cumberland County, 0.25 mi ESE of Main Avenue to 1.5 mi ESE of Vineland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.499, -74.996

The second wave of thunderstorms with very heavy rain caused flash flooding in Vineland. Several roadways were severely flooded within the city. Event precipitation totals included 4.65 inches in Fairfield Township, 4.60 inches in Vineland, 3.83 inches in Millville, 3.56 inches in Greenwich, 3.10 inches in Newport, 2.98 inches in Upper Deerfield Township and 2.71 inches in Bivalve.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579647, 579709, 579650, 579649.